FDA Reviewing Adverse Events in Patients on Orlistat

Print Print

FDA Reviewing Adverse Events in Patients on Orlistat

In a 10-year period, 32 cases of serious liver injury were reported
TUESDAY, Aug. 25 (HealthDay News) — The U.S. Food and Drug Administration has launched a review of reports of liver injury in patients taking the weight loss drug orlistat, according to an Aug. 24 news release issued by the agency.

From 1999 to 2008, the FDA received 32 reports of serious liver injury in people taking orlistat, which is marketed as the over-the-counter drug Alli and the prescription drug Xenical. Twenty-seven of those cases involved hospitalization, and six involved liver failure, with jaundice, weakness, and stomach pain being among the most common events. Thirty of the adverse events occurred outside of the United States.

According to the FDA, no definite link between orlistat and liver injury has been established and consumers taking the product should continue to do so as directed. However, the agency recommends that anyone who is taking the drug and experiences symptoms that could be signs of liver injury, particularly weakness or fatigue, fever, jaundice or brown urine, should see a health care professional.

“The issues here are complex, but FDA has benefited from the input of the [Drug Safety Oversight] Board, including comments from representatives from three FDA Centers and several other Agencies in the Department of Health and Human Services,” Steven Osborne, M.D., executive director of the FDA’s Drug Safety Oversight Board, said in a statement.

More Information

— Andrea Mongler
Share
Print Print

Leave a Reply

Your email address will not be published. Required fields are marked *


*